Thunderstorm Wind, Crawford
- When
- November 15, 2:20 PM EST
- Where
- Crawford County, 0.55 mi N of Conneautville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.758, -80.371
Multiple pine trees down in Conneautville.
On Sunday, November 15th, a very potent surface low moved northeast across the Great Lakes region. As the trailing cold front advanced eastward, a line of thunderstorms swept across northwest Pennsylvania.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
On Sunday, November 15th, a very potent surface low moved northeast across the Great Lakes region. As the trailing cold front advanced eastward, a line of thunderstorms swept across northwest Pennsylvania. The result was widespread, damaging wind gusts with the line of thunderstorms, and for several hours after the thunderstorms' passage. The strong surface wind gusts in the wake of the thunderstorms were the result of a tight surface pressure gradient and rapid surface pressure rises behind the cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 15, 12:52 PM EST, 1 hour 28 minutes earlier.
Area Forecast Discussion
National Weather Service Cleveland OH
1252 PM EST Sun Nov 15 2020
.SYNOPSIS...
A strong cold front will move across the region today as
deepening low pressure moves from the upper Great Lakes to
western Quebec tonight. High pressure will briefly build across
the area from the south Monday before a trough moves across the
Great Lakes Monday night through Tuesday.
&&
.NEAR TERM /THROUGH MONDAY/...
SPC has issued a severe thunderstorm watch to account for 60-70
mph winds with convection immediately ahead of the cold front.
This will continue east through the area over the next few
hours. Synoptic wind gusts in the 50-65 mph range will continue
across the area behind the line of storms.
Any remaining showers should dissipate with the setting sun
across much of the region. Winds will remain breezy to windy
through the night but the large gusts should end by late
evening. Attention then shifts to some lake effect showers.
Fortunately most of this activity will be over the lake into
western NY. However we will need to monitor closely from Lake
County to Erie County, PA. As temperatures cool overnight we
could see some of the showers mix with or change over to snow.
Any accumulations would likely be along the ridge over NW PA
from near Edinboro to Findley lake, NY. Amounts of a dusting to
maybe an inch will be possible. Lows tonight in the 30's.
High pressure will attempt to ridge northward across Ohio from
the south on Monday. Expect there will be some lake effect
showers over NW PA that could wobble back into NE OH as winds
veer slightly. This activity is expected to dissipate ahead of
the next trough that may impact the region before sunset on
Monday. So expect all locations away from the lake influence to
be dry with sunshine on Monday. Highs will range from the upper
30s across inland NW PA to the upper 40's across NW OH.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Broad upper level trough will persist across the eastern portions of
the United States as upper level ridge builds over the central
Plains states through Wednesday. The amplification of the ridge will
cause deepening of the trough as it reaches the eastern seaboard
Tuesday night into Wednesday. Eventually by Wednesday night the
upper level ridge pushes east forcing the trough off the coast
resulting in nearly zonal flow across the country by Thursday
morning.
The upper level trough will result in a post-frontal surface trough
that will move southeast across the area Monday night. A swath of
moisture associated with the surface trough will move southeast
along the trough axis and extend mostly across northeast Ohio and
northwest Pennsylvania. This will help to enhance any lake effect
precipitation expected. Fairly strong cold air advection will take
place through Tuesday night resulting in widespread surface
temperatures dropping into the middle and upper 20s. Warmest
temperatures will obviously be along the lakeshore due to the
onshore flow off the lake. Warm influence of the lake should cause
a mix of rain/snow along the lakeshore and mainly snow inland
Tuesday night. There is the possibility for some accumulating snow
with an inch or two most areas in the northeast and locally higher
amounts in the higher elevations Tuesday night. Lake effect will
begin to wane slowly Wednesday through Wednesday night as high
pressure ridge begins to build east into the region.
The advancing high pressure ridge after the passage of the cold
front and surface trough will bring a return back to fair weather
across much of the of the forecast area. Depending on exact
trajectory of the winds, there could be a few brief sprinkles or
snow flurries (graupel) that could develop over Toledo and Findlay
as lake effect develops off Lake Michigan in northwest flow.
Otherwise, cold air advection will drop temperatures into the lower
to middle 30s Monday night, upper 30s to lower 40s Tuesday, and
middle 30s to lower and middle 40s Wednesday. Some warming will take
place as the high shifts slightly east Wednesday night with lows in
the middle 30s west to lower and middle 20s east.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
Overall upper level pattern is beginning to shift to a more zonal
flow pattern across the lower 48 states. Fast moving shortwave
troughs will move through the mean flow during this forecast period.
Surface high is progged to shift off the East Coast and continue to
produce some warm air advection into the local area. This will
result in a fairly dry pattern as much of the moisture associated
with the shortwaves remain north of the forecast area. Exception is
Thursday night where the trailing end of the moisture field may
slide east into the region and bring a bit of precipitation. A weak
cold front will also approach the area as well during the latter
periods but is expected to be mostly dry. Since moisture is limited,
will keep forecast dry for now. A warming trend is expected to
develop through this period on the west side of the high pressure
center.
&&
.AVIATION /18Z Sunday THROUGH Friday/...
A strong cold front is moving through the terminals at the onset
of the period, near KMFD and KCLE just before 18Z. TSRA with
gusts of 50-60 kts possible with the line, affecting KCAK, KCLE,
KERI, KYNG within the first few hours of the period. Behind the
line, synoptic gusts of 40-55 kts expected for several hours
into tonight before slowly subsiding through the overnight. Some
MVFR conditions are possible as well before clearing is expected
late tonight into Monday midday. Some lingering lake effect SHRA
and clouds may impact KERI through the end of the period.
Outlook...Non-VFR possible from lake-effect showers and clouds
Sunday night through Tuesday.
&&
.MARINE...
Winds will be increasing dramatically through the day today as a
strong cold front moves east across the lake this morning into this
afternoon. Upper level winds are expected to mix down to the surface
and produce some strong gusty winds on the lake. Strong enough to
support a minimal storm warning criteria event for later this
afternoon into the evening hours over the eastern half of the lake.
The rest of the lake will see gale force winds today into tonight.
Winds will diminish late tonight into Monday. A gradual decline in
the winds and subsiding waves will take place through Thursday as
high pressure builds east across the Ohio Valley extending a ridge
north over the lake.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...High Wind Warning until 11 PM EST this evening for OHZ010>014-
089.
Wind Advisory until 1 PM EST this afternoon for OHZ010>014-089.
Wind Advisory until 7 PM EST this evening for OHZ020>023-
030>033-038-047.
High Wind Warning until 7 PM EST this evening for OHZ003-
006>009-017>019-027>029-036-037.
PA...High Wind Warning until 11 PM EST this evening for PAZ001-002.
Wind Advisory until 1 PM EST this afternoon for PAZ001-002.
Wind Advisory until 7 PM EST this evening for PAZ003.
MARINE...Low Water Advisory until 7 AM EST Monday for LEZ142>144-
162>164.
Gale Warning until 4 AM EST Monday for LEZ142>144-162>164.
Gale Warning until 7 AM EST Monday for LEZ145-146-165-166.
Storm Warning until 9 PM EST this evening for LEZ147>149-
167>169.
Gale Warning until 2 PM EST this afternoon for LEZ147>149-
167>169.
&&
SYNOPSIS...MM
NEAR TERM...Greenawalt/MM
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Greenawalt
MARINE...LombardyHazardous Weather Outlook National Weather Service Cleveland OH 211 PM EST Sun Nov 15 2020 LEZ142>144-162>164-161915- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- 211 PM EST Sun Nov 15 2020 ...STORM WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING... ...LOW WATER ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY... This Hazardous Weather Outlook is for central Lake Erie and western Lake Erie. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Low Water Advisory. Storm Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Low Water Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ145>147-165>167-161915- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- 211 PM EST Sun Nov 15 2020 ...STORM WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING... This Hazardous Weather Outlook is for central Lake Erie. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ148-149-168-169-161915- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 211 PM EST Sun Nov 15 2020 ...STORM WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING... ...SEVERE THUNDERSTORM WATCH 509 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central Lake Erie. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-161915- Lake Erie open waters from Ripley to Buffalo NY- 211 PM EST Sun Nov 15 2020 ...STORM WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING... ...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for eastern Lake Erie. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-006>009-017>019-027>029-036-037-161915- Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot- Crawford-Richland-Marion-Morrow- 211 PM EST Sun Nov 15 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ020>022-030>032-038-047-161915- Medina-Summit-Portage-Ashland-Wayne-Stark-Holmes-Knox- 211 PM EST Sun Nov 15 2020 ...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ014-089-PAZ001-002-161915- Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-Southern Erie- 211 PM EST Sun Nov 15 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING... ...SEVERE THUNDERSTORM WATCH 509 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for northeast Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ023-033-PAZ003-161915- Trumbull-Mahoning-Crawford- 211 PM EST Sun Nov 15 2020 ...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...SEVERE THUNDERSTORM WATCH 509 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for northeast Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ010>013-161915- Lorain-Cuyahoga-Lake-Geauga- 211 PM EST Sun Nov 15 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING... This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
145 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM TSTM WND DMG 4 NNW CHARDON 41.63N 81.24W
11/15/2020 GEAUGA OH FIRE DEPT/RESCUE
TREES DOWN ACROSS THE ROAD AT SR 44 AND
CLARK ROAD.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
153 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG GARRETTSVILLE 41.29N 81.10W
11/15/2020 PORTAGE OH TRAINED SPOTTER
SEVERAL LARGE TREES DOWN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
155 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM TSTM WND GST 2 SSW GREEN 40.92N 81.45W
11/15/2020 M63 MPH SUMMIT OH ASOS
ASOS STATION KCAK AKRON-CANTON REGIONAL
ARPT.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
200 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM NON-TSTM WND DMG 1 SSE CHARDON 41.56N 81.20W
11/15/2020 GEAUGA OH FIRE DEPT/RESCUE
TREES AND WIRES DOWN ACROSS WOODIEBROOK
DRIVE. ROAD CLOSED. TIME ESTIMATED VIA
RADAR.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
209 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM TSTM WND DMG 1 SSE PARMA HEIGHTS 41.37N 81.76W
11/15/2020 CUYAHOGA OH BROADCAST MEDIA
ROOF DAMAGE TO VALLEY FORGE HIGH SCHOOL.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
214 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG 1 WNW SHAKER HEIGHTS 41.48N 81.56W
11/15/2020 CUYAHOGA OH TRAINED SPOTTER
MULTIPLE TREES DOWN, INCLUDING ONE PARTIALLY
BLOCKING SHAKER BLVD.
&&
RCThe Cleveland radar (KCLE), 130 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
6 thunderstorm wind, 1 high wind. Local standard time, as filed.
Multiple pine trees down in Conneautville.
Estimated thunderstorm wind gust of 60 mph four miles ENE of Avonia.
Tree down along I-79 and partially-blocking one of the southbound lanes near mile marker 161. Location about two miles WSW of McKean.
Several trees down in Edinboro.
Multiple trees down and several power poles snapped in Waterford. A roof was blown off a barn in the Waterford area.
Roof blown off Wattsburg Hose Company (i.e. firehall) in Wattsburg.
The Meadville Airport ASOS recorded a peak non-thunderstorm wind gust of 64 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929145, 929147, 929148, 929151, 929149, 929150, 929146.